Format

Send to

Choose Destination
Cancer. 1988 Jul 1;62(1):32-5.

Acute neurologic dysfunction after high-dose etoposide therapy for malignant glioma.

Author information

1
Bone Marrow Transplantation Service, Wilford Hall USAF Medical Center, San Antonio, Texas 78236-5300.

Abstract

Etoposide (VP-16-213) has been used in the treatment of many solid tumors and hematologic malignancies. When used in high doses and in conjunction with autologous bone marrow transplantation, this agent has activity against several treatment-resistant cancers including malignant glioma. In six of eight patients (75%) who we treated for recurrent or resistant glioma, sudden severe neurologic deterioration occurred. This developed a median of 9 days after initiation of high-dose etoposide therapy. Significant clinical manifestations have included confusion, papilledema, somnolence, exacerbation of motor deficits, and sharp increase in seizure activity. These abnormalities resolved rapidly after initiation of high-dose intravenous dexamethasone therapy. In all patients, computerized tomographic (CT) brain scans demonstrated stability in tumor size and peritumor edema when compared with pretransplant scans. This complication appears to represent a significant new toxicity of high-dose etoposide therapy for malignant glioma.

Supplemental Content

Loading ...
Support Center